Thunderstorm Wind, Wayne
- When
- August 8, 9:42 PM EST
- Where
- Wayne County, 1.32 mi ENE of (Gsb)seymour Johnson
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 35.340, -77.950
A cluster of strong to severe storms developed in the Coastal Plain of central North Carolina during the late evening in a very warm and moist airmass. The cluster produced a measured severe wind gust at Seymour Johnson Air Force Base.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A cluster of strong to severe storms developed in the Coastal Plain of central North Carolina during the late evening in a very warm and moist airmass. The cluster produced a measured severe wind gust at Seymour Johnson Air Force Base.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 8, 8:15 PM EST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 915 PM EDT Sat Aug 8 2020 .SYNOPSIS... A weak surface trough will linger over the region through early next week. Otherwise, high pressure aloft will dominate through Monday. && .NEAR TERM /TONIGHT/... As of 915 PM Saturday... The coverage of convection has become mostly isolated this evening, although a cluster of storms has become better defined in the last hour near Rocky Mount. These thunderstorms should not persist too much longer, though with a boundary in the area, have maintained a slight chance of thunderstorms overnight across eastern counties. Made minimal changes to temperatures and dewpoints overnight. More fog and low stratus are possible early tomorrow morning, especially along and east of the boundary (outside of the NW Piedmont). && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... As of 405 PM Saturday... The upper trough will move to the east of the area on Sunday, with a weak Piedmont trough still around. The weak boundary should shift east, shifting the best moisture, instability, and thus chance of showers and storms (30-40%) to the Coastal Plain. Convection coverage should be similar to today (isolated to scattered at best), and shear will again be weak, with very minimal threat of severe storms. Drier westerly flow should help keep precipitation chances across NW zones to slight to low chance (20-30%). High temperatures will be near-normal (upper-80s to lower-90s), with lows Sunday night in the upper-60s far NW to lower-70s elsewhere. && .LONG TERM /MONDAY THROUGH SATURDAY/... As of 250 PM Saturday... ...Typical Carolina Summer Conditions Expected All of Next Week... Models indicate that a weakness in the subtropical ridge will linger over the Carolinas through at least early next week, if not longer per the latest 12z/08 ECMWF guidance. At the surface, the lee- side surface trough will persist while meandering over central NC. Because of this weakness in the flow aloft, upper impulses embedded in the low-amplitude flow will have the potential to enhance what should otherwise be primarily diurnal rain chances Monday and Tuesday. By mid to late week, Bermuda high pressure over the western Atlantic will try retrograde westward, resulting in weak height rises over the SE US. However, very little change in the sensible weather is expected with a continuation of diurnally-driven PoPs each day. A shortwave trough and associated wavy frontal zone advancing east into the Tn Valley and mid-Atlantic region next weekend could result in wet and unsettled conditions as early as Friday or Saturday. Seasonable temps through the period, with highs ranging from upper 80s to lower 90s and lows in the upper 60s to lower 70s. && .AVIATION /00Z SATURDAY THROUGH THURSDAY/... As of 730 PM Saturday... Isolated showers and thunderstorms will remain this evening for a couple hours after sunset, then all precipitation should come to an end. Restrictions in stratus/fog will be possible at all sites around sunrise Sunday morning, with slightly higher confidence at eastern sites (RDU/RWI/FAY). Some guidance does indicate the possibility for VLIFR conditions in either fog or stratus. Scattered showers and thunderstorms are expected again Sunday afternoon, but have only included a VCTS mention at RWI/FAY where coverage is expected to be greatest. Looking beyond 00Z Monday: More isolated to scattered storms are expected each afternoon and evening through the end of the period, especially by Wednesday and Thursday, which could briefly drop ceilings and visibilities to sub-VFR. Low stratus and fog may also result in sub-VFR conditions each early morning. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Green SHORT TERM...Danco LONG TERM...CBL AVIATION...Green/Danco
Hazardous Weather Outlook National Weather Service Raleigh NC 902 AM EDT Sat Aug 8 2020 NCZ007>011-021>028-038>043-073>078-083>086-088-089-091315- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 902 AM EDT Sat Aug 8 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Raleigh NC
506 PM EDT Sat Aug 8 2020
NCZ026-027-041-082200-
Nash NC-Franklin NC-Wake NC-
506 PM EDT Sat Aug 8 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN NASH...
NORTHEASTERN WAKE AND FRANKLIN COUNTIES UNTIL 600 PM EDT...
At 506 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Franklinton to 7 miles
southeast of Creedmoor to near Wake Forest. Movement was east at 15
mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Nashville, Louisburg, Wake Forest, Franklinton, Bunn, Rolesville,
Spring Hope, Youngsville, Castalia and Pilot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3615 7796 3582 7796 3579 7803 3592 7851
3601 7868 3606 7865 3602 7855 3608 7854
3618 7849 3616 7846 3616 7842 3617 7841
3620 7840
TIME...MOT...LOC 2106Z 285DEG 12KT 3614 7849 3605 7858 3599 7862 3595
7852
GreenSpecial Weather Statement
National Weather Service Raleigh NC
816 PM EDT Sat Aug 8 2020
NCZ026-027-041>043-090100-
Nash NC-Johnston NC-Franklin NC-Wake NC-Wilson NC-
816 PM EDT Sat Aug 8 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NASH...
NORTHEASTERN WAKE...WESTERN WILSON...NORTHEASTERN JOHNSTON AND SOUTH
CENTRAL FRANKLIN COUNTIES UNTIL 900 PM EDT...
At 816 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 6 miles southwest of Bunn
to near Zebulon to near Clayton. Movement was east at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Wilson, Zebulon, Bailey, Bunn, Micro, Selma, Kenly, Spring Hope,
Middlesex and Sims.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3574 7795 3560 7805 3559 7806 3555 7808
3548 7813 3560 7845 3580 7832 3596 7842
3597 7808
TIME...MOT...LOC 0016Z 280DEG 9KT 3589 7832 3579 7826 3566 7836
GreenSpecial Weather Statement
National Weather Service Raleigh NC
908 PM EDT Sat Aug 8 2020
NCZ042-043-078-090200-
Johnston NC-Wayne NC-Wilson NC-
908 PM EDT Sat Aug 8 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WAYNE...
WILSON AND EAST CENTRAL JOHNSTON COUNTIES UNTIL 1000 PM EDT...
At 907 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Bailey to 10 miles
northwest of Fremont to 8 miles east of Smithfield. Movement was east
at 25 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Wilson, Elm City, Fremont, Micro, Selma, Pine Level, Kenly,
Princeton, Lucama and Stantonsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3557 7782 3543 7783 3541 7781 3540 7781
3549 7831 3562 7821 3574 7817 3575 7814
3580 7800 3582 7775 3573 7772 3568 7766
TIME...MOT...LOC 0107Z 273DEG 20KT 3572 7811 3562 7815 3555 7820
GreenSpecial Weather Statement
National Weather Service Raleigh NC
1016 PM EDT Sat Aug 8 2020
NCZ078-090315-
Wayne NC-
1016 PM EDT Sat Aug 8 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE COUNTY UNTIL 1115
PM EDT...
At 1016 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 6 miles west of Snow Hill
to near Walnut Creek to 10 miles northwest of Mount Olive. Movement
was east at 15 mph.
Wind gusts up to 50 mph will be possible with these storms.
Heavy rain and deadly cloud to ground lightning will also be
possible with these storms.
Locations impacted include...
Goldsboro, Mount Olive, Walnut Creek, Seven Springs, Mar-Mac,
Brogden, Cliffs Of The Neuse State Park, Elroy and Grantham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3534 7782 3518 7784 3516 7788 3515 7789
3517 7793 3516 7797 3519 7802 3518 7807
3524 7826 3528 7830 3531 7829 3532 7824
3534 7822 3535 7816 3537 7816 3542 7805
3557 7782 3543 7783 3540 7780 3538 7780
TIME...MOT...LOC 0216Z 278DEG 14KT 3549 7779 3537 7787 3528 7822
77The Raleigh/Durham radar (KRAX), 61 km away, was scanning. The volume nearest the first event began at 02:43 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915925.